Ancient solutions of the affine normal flow

John Loftin, Mao Pei Tsui

Research output: Contribution to journalArticlepeer-review

12 Scopus citations


We construct noncompact solutions to the affine normal flow of hypersurfaces, and show that all ancient solutions must be either ellipsoids (shrinking solitons) or paraboloids (translating solitons). We also provide a new proof of the existence of a hyperbolic affine sphere asymptotic to the boundary of a convex cone containing no lines, which is originally due to Cheng-Yau. The main techniques are local second-derivative estimates for a parabolic Monge-Ampère equation modeled on those of Ben Andrews and Gutiérrez-Huang, a decay estimate for the cubic form under the affine normal flow due to Ben Andrews, and a hypersurface barrier due to Calabi.

Original languageEnglish (US)
Pages (from-to)113-162
Number of pages50
JournalJournal of Differential Geometry
Issue number1
StatePublished - 2008

All Science Journal Classification (ASJC) codes

  • Analysis
  • Algebra and Number Theory
  • Geometry and Topology


Dive into the research topics of 'Ancient solutions of the affine normal flow'. Together they form a unique fingerprint.

Cite this